INTOLERANCE OF NRTI (NUCLEOSIDE REVERSE TRANSCRIPTASE INHIBITORS) IN AN HIV POSITIVE CHILD
Dr Ira Shah
Medical Sciences Department, Pediatric Oncall, Mumbai, India
Case Report
A 10 years old female child born of HIV infected parents presented with chronic diarrhea. Her HIV ELISA by 2 different kits was positive suggestive of a vertical transmission. On examination, she had failure to thrive. Systemic examination was normal. Her HIV viral load was 1,78,382 copies/ml and CD4% was 11%. As per recommendations at that time, she was started on 2 drug ART - Zidovudine (AZT) & Lamivudine (3TC). Her CBC, liver function tests, X-Ray chest were normal. One and half years later, her HIV viral load was 2,19,685 copies/ml and CD4% was 2%. She was shifted to 3 drug ART (Zidovudine, Lamivudine & Nevirapine). Nine months later, her viral load had decreased to 95,678 copies/ml and CD4% was 2.3%. In view of persistently low CD4% and Zidovudine induced anemia (hemoglobin decreased from 9 gm/dl to 7 gm/dl), she was shifted to Stavudine, Lamivudine & Efavirenz. (The parents could not afford therapy with protease inhibitor). However, she developed angioedema with stavudine within 24 hours as a result of which, it had to be substituted with Didanosine (ddI). Within a month, she developed abdominal pain with ddI and she could not ingest the pill. She also has weight loss of 3 kgs and developed a huge hepatomegaly. Ultrasound of the abdomen revealed hepatic steatosis and Liver function tests were normal. Her blood gases were normal. Thus, the child was then kept on 1 NRTI + 1 NNRTI & 1 PI combination (Lamivudine + Efavirenz + Nelfinavir). However, her wasting persisted and she succumbed to her disease after 15 days at the age of 14 years.

Thus, this child had intolerance to NRTI (Zidovudine induced anemia, Stavudine induced angioedema, Didanosine induced severe abdominal pain and finally hepatic steatosis) making it impossible to continue on a backbone of 2NRTI drugs as part of 3 drug ART.
Discussion
Here is a classic example of antiretrovirals being a double edged sword. This child has ongoing HIV disease that increased inspite of antiretroviral therapy and finally developed AIDS. However, the antiretrovirals themselves led to problems such as anemia, angioedema, abdominal pain and hepatic steatosis. Though, this child was failing the primary antiretroviral regime, alternative adequate regime in form of protease inhibitor could not be offered due to the cost factor. Also due to various problems with the NRTI, triple NRTI regimen could also not be considered. That left with an option of only changing drugs within the same group [stavudine was introduced instead of zidovudine and efavirenz was started in place of nevirapine]. However, this child continued to have progress of the HIV disease leading ultimately to death.

What is important here is that the child not only suffered due to HIV but also had various problems with the ART that led to almost omission of various Nucleoside Reverse Transcriptase Inhibitors (NRTI). Every NRTI had a possible adverse effect. Lastly she had hepatic steatosis, one of the rare but fatal complication of NRTIs due to mitochondrial dysfunctions.

The various NRTI used in the treatment of HIV in children are Abacavir (ABC), Didanosine (ddI), Lamivudine (3TC), Stavudine (d4T) and Zidovudine (AZT). The adverse effects seen with these drugs are anemia, gastro intestinal intolerance, peripheral neuropathy, myopathy, cardiomyopathy, lactic acidosis and hepatic steatosis. This child had a primary adverse effect to the NRTI and not to other groups of ART such as non-nucleoside reverse transcriptase inhibitors (NNRTIs) and Protease Inhibitors (PIs). NRTIs are the backbone of any antiretroviral regime and a dual NRTI combination with an NNRTI or PI is the current recommendation for starting antiretroviral therapy in these children.

However, some patients may not tolerate the NRTIs very well as was seen in our patient. For certain patients, the adverse event resolves after discontinuation of NRTIs and they tolerate administration of a revised NRTI - containing regimen or an NRTI - sparing regimen that was finally tried in our patient. However, she did not respond to the same. If NRTI treatment is continued, progressive mitochondrial toxicity can occur leading to severe lactic acidosis with decompensation leading to hepatomegaly and hepatic steatosis. This mitochondrial toxicity is seen predominantly in patients who are obese, female, on prolonged NRTI. Our patient was on NRTIs for almost 4 years and subsequently developed hepatic steatosis and hepatomegaly suggestive of severe mitochondrial dysfunction.

This mitochondrial dysfunction may be fatal. Therapies with hemodialysis, riboflavin and thiamine have been tried but the efficacy requires clinical validation. We could not even try the same in our patient as she died within a couple of weeks.

Thus, one needs to remember that antiretroviral therapy is a potent but potentially toxic treatment in HIV infected individuals and needs to be administered under supervision and expert guidance.
References :
  1. Guidelines for the Use of Antiretroviral Agents in HIV-1 infected adults and adolescents. November 10, 2003
Last Updated : Friday, October 01, 2004 Vol 1 Issue 7 Art #28
How to Cite URL :
Shah I D. INTOLERANCE OF NRTI (NUCLEOSIDE REVERSE TRANSCRIPTASE INHIBITORS) IN AN HIV POSITIVE CHILD. Pediatric Oncall [serial online] 2004[cited 2004 October 1];1. Art #28. Available From : http://www.pediatriconcall.com/Journal/Article/FullText.aspx?artid=702&type=J&tid=&imgid=&reportid=201&tbltype=
Disclaimer: The information given by www.pediatriconcall.com is provided by medical and paramedical & Health providers voluntarily for display & is meant only for informational purpose. The site does not guarantee the accuracy or authenticity of the information. Use of any information is solely at the user's own risk. The appearance of advertisement or product information in the various section in the website does not constitute an endorsement or approval by Pediatric Oncall of the quality or value of the said product or of claims made by its manufacturer.